On the extinction probability in models of within-host infection: the role of latency and immunity
Loading...
Citations
Scopus:
Altmetric:
Altmetric::
Download
Associated Records
File Licence
Editors
Date
2016-10-01
Source Title
Journal of Mathematical Biology
Journal Title
Journal ISSN
Volume Title
Publisher
SPRINGER HEIDELBERG
Melbourne Authors
Affiliation
School of Mathematics and Statistics
Document Type
Journal Article
Subject Code
Citation
Yan, A. W. C., Cao, P. & McCaw, J. M. (2016). On the extinction probability in models of within-host infection: the role of latency and immunity. Journal of Mathematical Biology, 73 (4), pp.787-813. https://doi.org/10.1007/s00285-015-0961-5.
Access Status
Open Access
Access URL
Open Access URL
Open Access at PMC
Linked Resource URL
NHMRC Grant Code
ARC Grant Code
Description
Abstract
Not every exposure to virus establishes infection in the host; instead, the small amount of initial virus could become extinct due to stochastic events. Different diseases and routes of transmission have a different average number of exposures required to establish an infection. Furthermore, the host immune response and antiviral treatment affect not only the time course of the viral load provided infection occurs, but can prevent infection altogether by increasing the extinction probability. We show that the extinction probability when there is a time-dependent immune response depends on the chosen form of the model-specifically, on the presence or absence of a delay between infection of a cell and production of virus, and the distribution of latent and infectious periods of an infected cell. We hypothesise that experimentally measuring the extinction probability when the virus is introduced at different stages of the immune response, alongside the viral load which is usually measured, will improve parameter estimates and determine the most suitable mathematical form of the model.